Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 142, NWS Quad Cities, IA

July 18, 2003Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 18, 2003, 7:00 AM CDT for Hancock County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 7:00 AM CDT (12:00 UTC)
Expired
Jul 18, 2003, 7:45 AM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Hancock County, IL

The radar

The Lincoln radar (KILX), 148 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 4:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 181200
SVRDVN
ILC067-181245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
659 AM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 745 AM CDT

* AT 654 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 7 MILES
  NORTHWEST OF ELVASTON...OR 6 MILES SOUTHEAST OF MONTROSE...MOVING
  SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   ELVASTON BY 700 AM CDT.
   BASCO BY 705 AM CDT.
   WEST POINT BY 710 AM CDT.
   BOWEN BY 715 AM CDT.

THIS SEVERE THUNDERSTORM HAS HAD A HISTORY OF PRODUCING WIND DAMAGE. 
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE
WINDS ALONG THE LEADING EDGE OF THE STORM. THESE WINDS ARE CAPABLE OF
LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS. TAKE
COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT
UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
FRIDAY MORNING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4064 9114 4028 9146 3970 9098 3981 9069

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:57 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 18, 3:57 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 AM CDT FRI JUL 17 2003

LONG AWAITED CONVECTION FINALLY FIRING OVER CWFA AT MORNING PACKAGE
ISSUANCE AND LAST MINUTE CHANGES MADE TO GRIDS/ZONES. SURFACE FRONT
AT 08Z WAS FROM NEAR VYS EAST THROUGH AWG TO DSM. UP TO THIS
POINT...ONLY AREAS JUST UP TO EAST EDGE OF CWA IN IL HAS BEEN ACTIVE
BUT THIS IS RAPIDLY CHANGING WITH H5 SHORTWAVE SEEN MOVING INTO
NORTHEAST IA ON SATELLITE AND WEAKENING CAP. TWO MAJOR AREAS OF
CONVECTION THIS MORNING...AHEAD OF FRONT IN SE IA AND ELEVATED
CONVECTION ALONG H85 FRONT THAT HAS HAD NW TO SE BAND OF ACCAS ALL
NIGHT FROM N CENTRAL IA THROUGH PUTNAM CO. SEVERE STORMS OCCURRING
IN ILX AREA AND LOOKS LIKE THE SEVERE POTENTIAL WILL DEVELOP
NORTHWEST WITH SURFACE BASED CONVECTION IN MOST UNSTABLE AIRMASS
AHEAD OF FRONT IN SOUTHERN ZONES...MAINLY SOUTH OF HIGHWAY 34 EARLY
THIS MORNING. HAVE RAISED POPS ACROSS THE BOARD WITH EXCEPTION OF
FAR NORTHEAST... WITH UP TO LIKELY FOR SOUTHEAST MAINLY THIS
MORNING.

COLD FRONT CONTINUES SOUTH ACROSS FORECAST AREA WITH COOL NORTHEAST
FLOW OFF GREAT LAKES AS HIGH OVER NORTHEAST MN SINKS SOUTH OVER
FORECAST AREA BY SATURDAY MORNING. CONTINUED TO UNDERCUT GUIDANCE
TEMPERATURES TODAY THROUGH TONIGHT WITH MENTION OF RECORD TO NEAR
RECORD LOWS IN LOWER TO MID 50S. BEYOND...RETURN FLOW DEVELOPS
SATURDAY NIGHT AS HIGH MOVES EAST. FEW SIGNIFICANT CHANGES MADE TO
PERIODS BEYOND WITH THUNDERSTORM CHANCES SUNDAY AND THEN COOL DOWN
NEXT WEEK...BUT WITH CURRENT SEVERE THREAT OVER CWFA NEEDING
WATCHING HAVE LIMITED DISCUSSION.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS
Hazardous weather outlook, Jul 18, 5:33 AM CDT, 1 hour 27 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-MOZ009-010-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
533 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WITH HAIL UP TO 2 INCHES IN DIAMETER AND WIND
GUSTS UP TO 55 MPH WILL BE POSSIBLE IN A SEVERE THUNDERSTORM WATCH
THAT IS IN EFFECT FOR THE OUTLOOK AREA MAINLY SOUTH OF INTERSTATE 80
IN EASTERN IOWA...SOUTH OF MERCER COUNTY IN WEST CENTRAL ILLINOIS...
AND FAR NORTHEAST MISSOURI UNTIL 10 AM THIS MORNING. AN ADDITIONAL
THREAT WITH THESE STORMS WILL BE VERY RAINFALL...WITH AMOUNTS AS
HIGH AS 1 TO 2 INCHES IN LESS THAN AN HOUR. THIS MAY PRODUCE RAPID
RISES IN SMALL STREAMS AND PONDING OF WATER IN LOW LYING AREAS.
ALONG AND NORTH OF INTERSTATE 80...SCATTERED THUNDERSTORMS WILL BE
POSSIBLE UNTIL ABOUT 7 AM. THESE ARE NOT EXPECTED TO BE SEVERE...BUT
WILL BE CAPABLE OF SOME CLOUD TO GROUND LIGHTNING. THE SEVERE
WEATHER THREAT WILL END ACROSS THE AREA BY NOON AS A COLD FRONT
MOVES SOUTH OF THE REGION AND HIGH PRESSURE OVER NORTHERN MINNESOTA
USHERS IN COOLER AND DRIER AIR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY OVER THE
OUTLOOK AREA. CONDITIONS MAY BE FAVORABLE FOR A FEW TO REACH SEVERE
LEVELS OVER EASTERN IOWA...WITH THE PRIMARY THREAT BEING LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR AREAS INCLUDED IN THE SEVERE
THUNDERSTORM WATCH THIS MORNING.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

SHEETS

In the hours before

Special weather statement, Jul 18, 3:01 AM CDT, 3 hours 59 minutes before
ILZ009-015>018-180830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 AM CDT FRI JUL 18 2003

SEVERE THUNDERSTORM WATCH NUMBER 755...WHICH WAS IN EFFECT UNTIL
3:00 AM CDT FOR PORTIONS OF NORTHWEST AND WEST CENTRAL ILLINOIS...HAS
BEEN ALLOWED TO EXPIRE.

THE WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING
ILLINOIS COUNTIES...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...AND
PUTNAM.

THE THREAT FOR SEVERE WEATHER HAS TEMPORARILY SHIFTED INTO PORTIONS
OF CENTRAL AND EASTERN ILLINOIS. HOWEVER...STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TOWARD SUNRISE.
Local storm report, Jul 18, 4:52 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 AM    TENNESSEE                 IL   .75 INCH HAIL
07/18/03   MCDONOUGH                      REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:08 AM CDTSevere Thunderstorm WarningDVNMcDonough52 min
Jul 18, 4:16 AM CDTSevere Thunderstorm WarningDVNHancock59 min
Jul 18, 7:16 AM CDTSevere Thunderstorm WarningDVNMcDonough59 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.